MAUDE Adverse Event Report: CORDIS CASHEL SABER 3.5MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CASHEL SABER 3.5MM4CM 150; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number 48003504X
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device history record (dhr) review of lot 82162200 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.This device is not available for testing and evaluation.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
As reported, a saber 3.5mm x 4cm 150 percutaneous transluminal angioplasty (pta) balloon catheter (bc) balloon burst at 12 atmospheres (atm).There was no reported patient injury.
 
Additional Manufacturer Narrative
Complaint conclusion: a saber 3.5mm x 4cm x 150cm percutaneous transluminal angioplasty (pta) balloon catheter (bc) balloon burst at 12 atmospheres (atm).There was no reported patient injury.The product was not returned for analysis.A product history record (phr) review of lot 82162200 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ could not be confirmed as the device was not returned for analysis.The exact cause could not be determined.With the limited information available and without return of the product for analysis or films of the event it is not possible to draw a clinical conclusion between the device and the reported event.However, vessel characteristics and procedural factors may have contributed to the reported event.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event; therefore, no corrective/preventive action will be taken at this time.
 
Additional Manufacturer Narrative
A saber 3.5mm x 4cm x 150cm percutaneous transluminal angioplasty (pta) balloon catheter (bc) balloon burst at 12 atmospheres (atm).There was no reported patient injury.One product was returned for analysis.A non-sterile saber 3.5mm x 4cm x 150cm pta balloon catheter was returned.Per visual analysis, the balloon catheter was coiled inside a plastic bag and the balloon seems to have been inflated and deflated.No other anomalies were found.Per functional analysis, a three-way valve was attached to the inflation lumen port.Required pressure was applied to inflate the balloon, a leakage was observed on the balloon, adjacent to the proximal seal area.Sem analysis revealed the balloon leakage was caused by a rupture on the balloon surface.The inner and outer surface presented evidence of scratch marks adjacent to the balloon rupture.It seems the balloon material near the rupture was peeled off with a sharp object from the outside of the balloon, marking both the outer and inner surface of the balloon.No other anomalies were noted during the sem analysis.A product history record (phr) review of lot 82162200 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst-at/below rbp¿ was confirmed by analysis of the returned device.However, the exact cause could not be determined.Per analysis of the device, the inner and outer surface presented evidence of scratch marks adjacent to the balloon rupture.This damage is commonly caused by the interaction of the balloon material with a sharp object or mechanical damage, likely calcium.Vessel characteristics, although unknown, may have contributed to the reported event as calcium is known to damage balloon material.According to the warnings in the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.To reduce the potential for vessel damage or the risk of dislodgement of particles it is very important that the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the lesion.The balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER 3.5MM4CM 150
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CASHEL
cahir road
cashel, co. tipperary
EI 
MDR Report Key8831534
Report Number9616099-2019-03100
Device Sequence Number11280384
Product Code LIT
UDI-Device Identifier20705032069165
UDI-Public20705032069165
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/04/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/30/2021
Device Model Number48003504X
Device Catalogue Number48003504X
Device Lot Number82162200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2019
Initial Date Received by Manufacturer 06/28/2019
Supplement Date Received by Manufacturer06/28/2019
08/09/2019
Initial Report FDA Received Date07/26/2019
Supplement Report FDA Received Date08/05/2019
09/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1